User Tools

Site Tools


Sidebar

Home

Poisoning monographs

General background

Teaching outlines

Topic structure

wikitox:ecg_changes

ECG Changes

ECG

Virtually all patients should have an ECG on admission and many will require one later in the course of their admission. The primary purpose of an ECG is to identify cardiotoxic drug ingestion and to predict the development of complications. The most common significant abnormality is a prolonged QRS complex (greater than or equal to 100 ms (>= 2 1/2 little squares) in one or more limb leads.

In tricyclic antidepressant poisonings, this is predictive of complications of arrhythmias and seizures (Boehnert & Lovejoy, 1985). Conduction block, right axis deviation and prolongation of the QT interval may also be seen with many proarrhythmic drugs.

See also TCA poisoning

ECG CHANGES

The most common drugs ingested that may show QRS and/or QT prolongation and arrhythmias (though these are not always present) are:

*These drugs are often referred to as having 'quinidine-like' effects, 'membrane-stabilising' properties or 'non-specific toxicity'

Carbon monoxide (CO) poisoning may be associated with ischaemic changes on the ECG.

Benzodiazepines, alcohol, opioids, and most other poisonings will usually have a normal ECG.

For more mechanistic detail and clinical evaluation see Cardiotoxic drugs

ECG CHANGES and ACIDOSIS

QRS/QT prolongation suggests drugs with ion channel blocking effects. These will cause acidosis generally only if they lead to tissue hypoxia.

ECG CHANGES and HYPOTENSION

Heart block with a junctional rhythm suggests digoxin or calcium channel blocking drugs (CCBs).

Atrial fibrillation suggests digoxin and absence of P waves suggests CCBs.
Propranolol, sotalol, CCBs, TCAs, and neuroleptics commonly cause QRS or QT prolongation.

Third degree heart block will most commonly been seen with severe TCA poisoning, CCBs, propranolol or digoxin.

See also differential diagnosis of bradyarrhythmias.

ECG CHANGES and HALLUCINATION

Ischaemic changes suggest amphetamine, cocaine, or other sympathomimetic drugs or drugs causing tissue hypoxia (e.g. CO).

QRS, QT prolongation suggests TCAs, antipsychotics or lithium.

ECG CHANGES and SEIZURES

Tachyarrhythmias occur with TCA poisoning but also with toxins leading to tissue hypoxia (e.g. CO).

Heart block suggests TCAs or propranolol.

ECG CHANGES and ANTICHOLINERGICS

Though occasionally reported with most of these drugs, QRS & QT prolongation, degrees of heart block and arrhythmias suggest thioridazine, carbamazepine or TCA poisoning as more likely.

ECG CHANGES and SYMPATHOMIMETICS

Ischaemic changes may occur with any of these drugs in patients with underlying heart disease. In younger patients, their presence would suggest amphetamines or cocaine.

ECG CHANGES and TACHYARRHYTHMIAS

Preceding QRS & QT prolongation suggests drugs that blockade ion channels.

Ischaemic changes suggest drugs leading to tissue hypoxia.

REFERENCE

Boehnert MT, Lovejoy FH, Jr. Value of the QRS duration versus the serum drug concentration in predicting seizures and ventricular arrhythmias after an acute overdose of tricyclic antidepressants. N Engl J Med 1985; 313(8):474-479PMID4022081

wikitox/ecg_changes.txt · Last modified: 2018/09/01 09:01 (external edit)